Texas, 2018

Damaging Wind in Texas, June 20, 2018

June 20, 2018 · NWS LUB · 1 event in 1 county or zone

A mesoscale convective system (MCS) tracked across the Texas Panhandle during the early morning hours of the 20th. This MCS produced a strong outflow boundary on the south end of the system which was able to create a severe wind gust to 61 mph at the Childress Municipal Airport ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A mesoscale convective system (MCS) tracked across the Texas Panhandle during the early morning hours of the 20th. This MCS produced a strong outflow boundary on the south end of the system which was able to create a severe wind gust to 61 mph at the Childress Municipal Airport ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 5:28 AM CST, 23 minutes earlier.

Area forecast discussion, Jun 20, 5:28 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 AM CDT Wed Jun 20 2018

.UPDATE...
Front is nearly half way through the CWA and quickly moving down
the TX Panhandle. Thunderstorms over the western Extreme Southern
TX Panhandle are expected to move SE and persist for the next
several hours as the front continues to interact with the low-
level jet. A risk for small hail and winds up to 55 mph will be
possible. Models continue to handle the precip and front poorly.
Thus, uncertainty remains on how far precip will make it into the
Rolling Plains this morning. Have increased PoPs slightly.

&&

.PREV DISCUSSION... /issued 346 AM CDT Wed Jun 20 2018/

DISCUSSION...
Big picture: Today, high pressure will continue to build across the
SOCAL/AZ/NM borders. Thus, resultant upper level flow over the FA
will become northwesterly (and stay that way through the end of the
week). To our east a weaker high pressure system aloft will continue
to turn over the southeast. While, northeast of the region a slow
moving upper low over Montana and the Dakotas will open into a
trough in the early morning hours.

Moving to the mesoscale...a convective surface outflow/front,
associated with the aforementioned upper trough, will be sent
through West Texas today. Today's convective chances will be highly
dependent on how slow (or fast) the front moves through the
Panhandle. Although models continue to be underwhelmed about
convection developing during the day Wednesday there is still a
chance some areas receive precip this afternoon. If the front
stalls during peak heating of the day, and the CAP is broken, the
upslope flow will be met by PWs of more than an inch and convection
could develop across the Rolling Plains. Given MUCAPE values of a
little over 1200 J/kg and bulk shear values of close to 35 knots,
some storms could become strong to severe with strong wind gusts and
large hail. BUT, (and this is a huge BUT), if the front moves
through the region before peak heating then convection will be very
isolated to zero.

Thursday, the upper ridge begins to break down as flow becomes more
westerly. This will help usher in a drier air mass and limit our
thunderstorm chances through the weekend. Both Friday night and
Saturday night, there is a chance that thunderstorm activity could
brush the far NE zones due to shortwave energy riding over the ridge
helping storms develop across the Rookies. Westerly flow should keep
the storms north of the area but, again, there is a chance our NE
zones see some activity.

Westerly flow will continue to usher in drier air over the weekend.
Thus, it will be hot and dry with high temperatures surge past the
century mark. At the start of next week, the upper level ridge
flattens as a closed low moves through the central CONSUS. This will
allow possible MCS development most days with precip over or very
near to our CWA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/99
Hazardous weather outlook, Jun 20, 2:59 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
359 AM CDT Wed Jun 20 2018

TXZ021>044-202100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
359 AM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a potential for some strong to severe thunderstorms
this afternoon/evening, mainly east of the Interstate 27 corridor.
Strong wind gusts up to 55 mph with ping pong sized hail is
possible with storms that do become strong to severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 20, 5:17 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
617 AM CDT WED JUN 20 2018

TXZ024>026-201200-
Childress TX-Briscoe TX-Hall TX-
617 AM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS...HALL AND NORTHEASTERN
BRISCOE COUNTIES UNTIL 700 AM CDT...

At 617 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Memphis, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Childress, Memphis, Tell, Kirkland, Brice, Estelline, Lakeview and
Plaska Community.

LAT...LON 3434 10000 3442 10084 3475 10114 3475 10000
TIME...MOT...LOC 1117Z 306DEG 21KT 3462 10043

RMCQUEEN

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
June 20, 5:51 AM CST
Where
Childress County, 0.93 mi E of (Cds)childress Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.428, -100.284

Strong outflow winds became severe at the Childress Municipal Airport recording a wind gust to 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751839.